Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Parkinson's Disease

Stopping and Restarting Sinemet

12/30/2009

Question:

My 87 year old mother has early stage parkinson`s, and has been on Sinemet for about 2-3 years. Recently she developed a serious skin rash, and her doctor (dermatologist) decided to stop her various meds to see if they were causing an allergic reaction. Her Sinemet was stopped for 3-4 weeks. It turns out her problem was scabies, which she picked up in a local hospital. Her parkinson`s symptoms have increased (balance issues, increased rigidity, some difficulty getting around). We re-started her Sinemet this past sunday. Luckily she did not have any serious withdrawal effects from stopping... we had no idea how dangerous it can be!

When her dopamine levels increase from taking Sinemet again, should her symptoms decrease to where she was before she stopped it???

Answer:

With Parkinson's disease, there is typically no trouble with restarting Levodopa after a short holiday off the medication.  Levodopa is not known to alter the disease course, and therefore the few weeks off the medication should not cause any significant change in the Parkinson’s symptoms. 

 

However, any new medical problem such as the infection and even new medications can lead to worsening of Parkinson's disease.  I suggest you discuss this concern further with the treating physician.

For more information:

Go to the Parkinson's Disease health topic, where you can:

Response by:

Punit  Agrawal, DO Punit Agrawal, DO
Assistant Professor of Neurology
College of Medicine
The Ohio State University